Types of Esophagitis on the Physician Assistant Exam

For Physician Assistant test-taking purposes, you need to be aware of various conditions that affect the esophagus, like inflammation. Esophagitis is inflammation of the esophagus. You need to know various causes in both immunocompetent and immunocompromised patients.

GERD

Gastrosophageal reflux disease (GERD) reflects a problem with the lower esophageal sphincter (LES). Because the LES is “incompetent,” the affected person has reflux of gastric contents into the esophagus. The most common clinical complaints include heartburn, an “acid taste” in the mouth, and a nonproductive cough. Other symptoms can include dysphagia and increased salivation.

Be aware of atypical presentations of GERD, such as a chronic cough that occurs at night or laryngitis but no other upper respiratory infection type symptoms.

Left untreated, this regurgitant LES can cause big-time damage, including ulcers, Barrett’s esophagitis, and cancer. GERD is also a leading risk factor for the formation of esophageal strictures. Lifestyle modifications to reduce GERD include not eating before bedtime and avoiding foods that reduce LES tone, such as chocolate. Weight loss can also help. Also, be aware of medications that can reduce LES tone, such as calcium channel blockers and nitrates.

For sleeping, the affected person should keep the head of the bed (HOB) raised at least 30 degrees. Medications used to treat GERD include H2 blockers, proton pump inhibitors, and prokinetic agents such as metoclopramide (Reglan). For those who fail medical management, surgical intervention, namely a Nissen fundoplication, may be required.

Barrett’s esophagus

Barrett’s esophagus is an inflammation of the distal part of the esophagus. It involves a metaplasia as the epithelium of the esophagus changes from a squamous to a columnar epithelium. The diagnosis is made by an endoscopy with biopsy. In addition, you should know two other key testing points:

  • Risk factors include GERD and tobacco use.

  • Barrett’s esophagus increases the risk of developing adenocarcinoma in the distal one-third of the esophagus. This is a very important association.

The treatment of Barrett’s esophagus includes treatments to eliminate the reflux. The use of medications, including proton pump inhibitors, is strongly recommended. If symptoms persist, surgical intervention may be needed. Someone with Barrett’s esophagus often requires routine endoscopic surveillance. The clinician looks for abnormal cellular changes. If a high-grade dysplasia is present, an endoscopy with repeat biopsy is done several times per year to follow these changes closely.

Infectious esophagitis

Candida albicans, cytomegalovirus (CMV), and herpes simplex virus (HSV) are infectious causes of esophagitis. Although they can occur in individuals with normal immune systems, you see them more often in the elderly and in people with compromised immune systems, such as patients with HIV.

Someone with infectious esophagitis presents with dysphagia and odynophagia. The patient may also present with weight loss because difficult and painful swallowing makes the patient reluctant to eat.

You can identify infectious esophagitis on biopsy. For HSV and CMV, you see vesicular lesions that are typical of those disorders. For Candida, you see a whitish plaque that’s consistent with Candida genus infections.

A person with severe esophagitis many not be able to swallow food, let alone pills. You may need to administer medications intravenously. Here are the medications for treating infectious esophagitis:

  • For esophageal candidiasis, the treatment is fluconazole (Diflucan). Fluconazole can elevate the liver function tests.

  • For HSV, use acyclovir (Zovirax). Acyclovir can cause both neurotoxicity and nephrotoxicity, so a common practice is to have intravenous saline hanging if the acyclovir is given intravenously to reduce the risk.

  • For CMV, use ganciclovir (Cytovene). Gancyclovir can cause neutropenia as a side effect.

Pill-induced esophagitis

Taking a lot of large pills, especially “horse pills,” can lead to a pill-induced esophagitis. For example, some forms of oral potassium can be difficult to swallow and can lead to pill-induced esophagitis. Other commonly implicated medications include the bisphosphonate medication alendronate sodium (Fosamax) and nonsteroidals like ibuprofen.

The key to treatment is to minimize the number of pills the person has to take. See whether you can substitute a liquid form of the medication and, if appropriate, suggest that the patient take the medication with food.

  • Add a Comment
  • Print
  • Share
blog comments powered by Disqus
Advertisement

Inside Dummies.com